Heat, Alexander
- When
- July 1, 12:00 AM CST to July 5, 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The prolonged period of hazardous heat and humidity that began on June 29th persisted through the first several days of July. The most dangerous heat index values occurred on July 5th, when afternoon heat indices peaked around 110 degrees.
Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The prolonged period of hazardous heat and humidity that began on June 29th persisted through the first several days of July. The most dangerous heat index values occurred on July 5th, when afternoon heat indices peaked around 110 degrees. Otherwise, the peak heat index each afternoon was near 105. Actual air temperatures were mostly in the lower to mid 90's. South winds ahead of a cold front brought heat and humidity on the 1st. The front stalled over the lower Ohio Valley on the 2nd, then returned northward. Another cold front approached on the 5th, preceded by hot and humid southwest winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 10:45 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1145 PM CDT Sat Jun 30 2018
.UPDATE...
Issued at 1145 PM CDT Sat Jun 30 2018
Updated for the 06Z aviation forecast discussion.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 130 PM CDT Sat Jun 30 2018
Going Heat Advisory looks good for today. Values Sunday back into
the 100 to 105 degree range, many areas pushing 105. We decided to
continue the Advisory another day as a result. We could see 100 to
105 max values Monday. That would put us at 4 days in a row, thus
another reason for the extension.
Monitoring SEMO, and the west 1/2 of the CWFA for isolated
afternoon convection. CAMs handling this fairly well as some
development seen on the nose of weak mid level DPVA. Very
unstable, but a weak shear environment. Pulse storms may be strong
and push brief severe. Overall chance quite limited. Should be
quiet overnight. Chances for isolated convection Sunday lower, but
not zero. Will keep PoPs silent for now as a weak shear axis
shifts across the area with a region of lower overall mean RH.
Chance for storms appears a bit higher on Monday as deeper
moisture pushes back slightly to the west.
.LONG TERM...(Tuesday through Saturday)
Issued at 130 PM CDT Sat Jun 30 2018
Fairly high confidence in the extended as models remain in good
agreement with synoptic scale features.
The heat will persist through the week with heat index values
reaching or surpassing 100 degrees each day. However Friday into
Saturday we expect at least a weak cold front to move through. This
will result in higher chances of rain and slightly cooler
temperatures. However through the week we expect daily chances of
storms. Coverage is not expected to be good but any storms that do
fire up should be strong at the very least with CAPE ranging from
1500 to nearly 3k j/kg2 and LI's negative 5 to 8. Outside of peak
heating and especially overnight ridging aloft or overhead should
inhibit storm development. Considering abundant moisture and warm
temperatures we can not rule out aftn chances of thunderstorm. The
upper ridge will retrograde westward late in the week. This will
allow for the expected frontal passage as we head into next weekend.
The warm temperatures and high humidity appear to be the main threat
through the extended. Heat index values will likely remain slightly
below advisory criteria...the longevity of the heat wave will
increase the danger of heat exhaustion or heat stroke.
&&
.AVIATION...
Issued at 1145 PM CDT Sat Jun 30 2018
Mainly VFR conditions anticipated through the end of the day
Sunday. However, brief MVFR vsbys possible around sunrise Sunday.
Light winds overall but becoming southerly on Sunday. Diurnal cu
will return on Sunday as well, with the better coverage east of
the Mississippi River. Any convection should be isolated and
confined to the late afternoon. Winds die down after sunset.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Sunday for ILZ075>078-080>094.
MO...Heat Advisory until 8 PM CDT Sunday for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory until 8 PM CDT Sunday for INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT Sunday for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 159 PM CDT Sat Jun 30 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 159 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Heat Advisory remains in effect. Refer to the product for details. Isolated thunderstorms will continue mainly near and west of the Mississippi River to the Ozark Foothill region through sunset. Stronger storms may produce strong gusty winds and brief but very heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot and humid conditions will continue. A Heat Advisory is in effect through early Sunday evening. There is a daily chance of thunderstorms. Isolated strong to severe storms cannot be ruled out, with damaging wind the primary concern. Locally heavy rain is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TSTM WND DMG 1 SE GRIFFIN 38.19N 87.90W
06/26/2018 POSEY IN NWS STORM SURVEY
A MICROBURST WITH PEAK ESTIMATED WINDS OF 90 MPH OCCURRED
ALONG A 25 MILE PATH FROM NW POSEY COUNTY INTO SOUTHERN
GIBSON COUNTY. THE MICROBURST BEGAN APPROXIMATLY 1.6
MILES SE OF GRIFFIN AND ENDED 7.5 MILES E OF FORT BRANCH.
THE DAMAGE SWATH WAS AS MUCH AS TWO MILES WIDE. THE MOST
INTENSE DAMAGE OCCURRED IN AND NEAR FORT BRANCH. AT LEAST
10 HOMES SUSTAINED MINOR SHINGLE AND EXTERIOR DAMAGE. TWO
BARNS WERE HEAVILY DAMAGED NEAR FORT BRANCH. A SEMI WAS
BLOWN OVER ON THE SOUTH SIDE OF FORT BRANCH.
&&
DWSThe national radar mosaic for the moment the first event began.
19 heat, 19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770674, 770675, 770676, 770677, 770678, 770679, 770680, 770681, 770682, 770683, 770684, 770685, 770686, 770687, 770688, 770689, 770690, 770691, 770692, 770693, 770694, 770695, 770696, 770697, 770698, 770699, 770700, 770701, 770702, 770703, 770704, 770705, 770706, 770707, 770708, 770709, 770710, 770711.